Hail, Patrick
- When
- July 18, 1:18 PM EST
- Where
- Patrick County, 3.56 mi SSE of Elamsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.721, -80.181
Instability associated with the combination of a nearby upper level low pressure system and strong daytime heating triggered scattered thunderstorms that would intensify quickly in a weakly-capped atmosphere. Downdraft CAPE values were in the range of 800 to 1100 J/Kg across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Instability associated with the combination of a nearby upper level low pressure system and strong daytime heating triggered scattered thunderstorms that would intensify quickly in a weakly-capped atmosphere. Downdraft CAPE values were in the range of 800 to 1100 J/Kg across the region. These conditions allowed for the development of severe thunderstorms that produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 12:26 PM EST, 52 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 126 PM EDT Tue Jul 18 2017 .SYNOPSIS... An upper level trough should head overhead today and could spark isolated showers and thunderstorms in the mountains. High pressure will bring drier conditions later in the week. Upper level ridging should make it quite hot and humid by Friday and the upcoming weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 954 AM EDT Tuesday...Made a few changes to the forecast. First, raised temps and dewpoints to get those better in line with current observations and expected trends over next 3 hrs. The more significant change is to increase coverage of isolated to scattered thunderstorms predominantly west of the Blue Ridge, using a blend of the 06z 3-km NAM and the past couple HRRR runs. You'll note the 1330z SPC Day-1 Convective Outlook now highlights the Blue Ridge corridor in a 5% severe probability/Marginal Risk. This morning's RNK, GSO and IAD RAOBs all show residual steep mid- level lapse rates between 6.5-7.2 degrees C per km. Couple other things worth noting include weaker capping, freezing levels around 13 kft AGL, PWATs a little higher than yesterday and poor lower to mid-tropospheric wind fields. The latter is a result of being on the northern side of a upper level trough becoming increasingly cut off from the westerlies evident in morning WV imagery essentially along the Blue Ridge/Shenandoah Valley. Anticipate further heating of the boundary layer will yield moderate to perhaps strong instability values this afternoon. Forcing is very limited - pretty much along localized convergence and differential heating zones, but with less of a cap than yesterday, it's doubtful much lift will be needed. The aforementioned higher- resolution models key in on two general areas today for storm development: (1) the Alleghany Highlands in eastern WV/VA into southern Shenandoah Valley, and (2) the central/southern Blue Ridge from roughly far southern Roanoke County in VA to Watauga/Wilkes Counties in NC. East of the Blue Ridge into the Piedmont, left either dry or slight chance PoPs given little in the way of progged lift. Coverage may be limited to widely scattered at best between 2-7 pm in these areas, but storms could pulse quickly to strong/locally severe limits. Slow moving nature to storms may allow for localized heavy downpours, with gusty winds and small hail being a conditional possibility in the strongest of reflectivity cores. Other than that, no other changes were needed. Previous discussion issued at 430 AM follows... Clearing skies, light winds, and recent rainfall from Monday afternoon will produce early morning valley fog. The fog will quickly dissipate after sunrise and give way to sunshine with cumulus clouds developing by midday. With the upper level trough heading east of the CWA, dynamic forcing and wind shear will be quite weak. Thus, lift will have to come from orographical effects and differential heating. Mesoscale models insist that convection will fire along and west of the Blue Ridge in the afternoon, but the amount of coverage appears scattered at most. Some of the convection could drift towards the Piedmont by the evening but eventually weaken after sunset. SPC does not have our region highlighted for any severe weather today. High temperatures today were nudged upward given the prevailing bias of guidance being a couple degrees too cool over the past few days. Lows for tonight were bumped downward to reflect high pressure building in from the west overnight as the upper level trough pushes offshore. Dewpoints also appear to drop a couple degrees as well. Clearing skies and calm winds later tonight should provide another opportunity for valley fog by early Wednesday morning, but better chances for development will be where any rainfall occurs from Tuesday afternoon and evening. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 430 AM EDT Tuesday... The upper low pressure trough over the region early in the week will evolve into a weak cutoff upper low that will initially meander toward the Virginia coast through Thu, then southward along the NC/SC coast toward the weekend as high pressure aloft from the Midwest builds eastward into the central and southern Appalachians. This will result in an increasingly stable air mass across the region resulting in less convective development Wed-Thu. Would expect any convection Wednesday to be confined to the mountains from differential heating and toward the eastern parts of the Piedmont closer to the departing upper low. On Thursday, look for little to no convection as the CWA is basically removed from any forcing mechanism and strongly capped with ridging aloft. Any convection will likely be confined to the mountains and only isolated at best. Friday may offer a slightly better opportunity for convection across northern parts of the CWA and the mountains mainly for two reasons. First, the upper ridge will be sagging slightly to our south, allowing west to northwest flow aloft to impinge upon the region and a weakening cap in those areas. Second, the air mass across the region will be quite hot and conditionally unstable, especially when considering it will likely be one of the hottest days of the year with temperatures in the mid 80s west to upper 90s east and dewpoints ranging from the 60s west to the lower 70s east. At this point it appears any convective complexes or MCSs will be held well north of the area, but the increased heat and instability and slightly better upper dynamics acting upon the hot/humid/unstable air mass should spark more convection than will be the case Wed or Thu. Temperatures will be averaging well above normal through the period with mid to upper 80s west of the Blue Ridge, except near 80 in the higher elevations of the mountains to the mid and even a few upper 90s across the Piedmont as 850mb temps average in the +20C to +22C range during this period. Minimum temperatures will be well above normal as well ranging from the mid 60s west to the mid 70s Piedmont areas. No significant change to the heat indices advertised yesterday for Friday, still just above 100 degrees across the east central and southeast parts of our Piedmont, roughly the area between LYH and DAN. Will continue mention in the HWO and eHWO. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 430 AM EDT Tuesday... Weather pattern continues to become more active over the weekend into early next week as the upper ridge breaks down and the westerlies encroach upon the region from the north. The pesky upper low, which originated from the upper trough over our region earlier in the week, will meander about the southeast states and then could potentially become drawn up in a developing eastern U.S. trough later next week. Increases in convection during this period will be a result of better forcing from enhanced westerlies, strong diurnal heating and differential heating and moisture deepening from the south as a result of the upper low across the southeast states and a tendency to pull in tropical/Gulf air. Thus, there are several synoptic-scale factors that warrant the chance to high chance range pops currently advertised. However, having said this, an MCS does not appear in the cards at this point as the track for such should remain north of our CWA. 850mb temperatures peak Friday around +24C, but fall back only slowly through this period into the +20C to +22C range. Increased cloud cover and greater coverage of showers and thunderstorms will contribute to lower temperatures overall. Instead of mid 80s west to upper 90s east, look more for lower 80s west to mid 90s east. Heat indices will still be in the 100-103F range across the central and southeast parts of the Piedmont, generally the same areas seeing such on Friday. Will continue to highlight in the HWO and eHWO. && .AVIATION /17Z TUESDAY THROUGH SATURDAY/... As of 126 PM EDT Tuesday... Scattered showers and thunderstorms continue to develop within a 40 mi range either side of the Blue Ridge in VA/NC, slowly drifting south to southwest. Occasional to frequent lightning, localized IFR to LIFR visibilities in heavy downpours possible if thunderstorms affect a specific TAF, with the strongest thunderstorms through 23z being capable of gusty winds and small hail as well. Threat will also exist along the southern Blue Ridge in NC for aviation interests with flight routes into and around the Blue Ridge. For the TAFs, opted for VFR VCTS prevailing conditions with frequent amendments likely given the slow moving nature of the storms. Storms should dissipate in number and intensity with sunset. Outside of thunderstorm outflow gusts, prevailing winds will be light and variable. For tonight, as has been the case the past couple nights, look for patchy areas of radiation fog to develop in the favored airports near river valleys (Lewisburg and Blacksburg). This should be especially the case tonight as boundary layer winds are even lighter than the past couple days. Will also indicate 4SM BR with a related layer of IFR stratus at Danville and Lynchburg toward morning as well. For Wednesday, any fog should burn off readily shortly after sunrise. Returning VFR cumulus anticipated again tomorrow. Chances for showers and storms appear after 18z Wednesday, but mainly in the Piedmont. Winds light. Aviation Extended Discussion... The upper level trough will head offshore by Wednesday night. Lingering showers or thunderstorms with brief MVFR to IFR visibilities appear restricted to Lynchburg and Danville Wednesday afternoon. Convective activity should then become even more sparse as capping takes place aloft Thursday into the early weekend. Overall, it appears that VFR conditions will primarily reign through the daytime hours. There could be some MVFR/IFR fog and ceilings during the early morning hours in the cooler mountain valleys like LWB. Hot and humid weather will prevail through the end of the week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PW NEAR TERM...AL/PW SHORT TERM...RAB LONG TERM...RAB/WP AVIATION...AL
Hazardous Weather Outlook National Weather Service Blacksburg VA 1039 AM EDT Tue Jul 18 2017 VAZ007-046-047-WVZ042-043-508-191445- Tazewell-Appomattox-Buckingham-Mercer-Summers-Western Greenbrier- 1039 AM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for central Virginia, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044-045-058-059-191445- Rockingham-Caswell-Pittsylvania-Campbell-Halifax-Charlotte- 1039 AM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>004-018>020-VAZ009>020-022>024-032>035-043-WVZ044-507-191445- Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Monroe-Eastern Greenbrier- 1039 AM EDT Tue Jul 18 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Widely scattered strong thunderstorms are possible this afternoon, between 1 and 8 pm. The strongest thunderstorms may be capable of producing gusty winds and hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
1227 PM EDT TUE JUL 18 2017
NCZ018-019-181700-
Wilkes-Watauga-
1227 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
WEST CENTRAL WILKES AND SOUTHEASTERN WATAUGA COUNTIES...
At 1226 PM EDT, a strong thunderstorm was located near Deep Gap,
moving east at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Deep Gap...
Maple Springs...
Darby...
Summit...
and Cascade Falls.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3610 8153 3612 8155 3612 8159 3627 8155
3624 8148 3626 8146 3626 8144 3628 8142
3627 8135 3609 8141
TIME...MOT...LOC 1626Z 282DEG 8KT 3619 8148
LocontoSpecial Weather Statement
National Weather Service BLACKSBURG VA
137 PM EDT TUE JUL 18 2017
VAZ032-033-043-181830-
Henry-Franklin-Patrick-
137 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN HENRY...SOUTHWESTERN FRANKLIN AND NORTHEASTERN PATRICK
COUNTIES...
At 137 PM EDT, a strong thunderstorm was located near Endicott,
moving south at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bassett...
Ferrum...
Endicott...
Philpott Dam...
and Fairy Stone State Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3691 8020 3692 8020 3693 8019 3695 7999
3673 7996 3672 8019
TIME...MOT...LOC 1737Z 354DEG 8KT 3687 8010
LocontoSpecial Weather Statement
National Weather Service BLACKSBURG VA
141 PM EDT TUE JUL 18 2017
NCZ003-VAZ016-032-181830-
Surry-Patrick-Carroll-
141 PM EDT TUE JUL 18 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN SURRY...SOUTH CENTRAL CARROLL AND SOUTHWESTERN PATRICK
COUNTIES...
At 140 PM EDT, strong thunderstorms were clustered over Cana, moving
southwest at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Airy...
Flat Rock...
Bottom...
Cana...
and Pine Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3638 8079 3655 8091 3656 8088 3656 8084
3657 8085 3658 8084 3667 8062 3666 8058
3665 8056 3662 8057 3659 8057 3649 8051
TIME...MOT...LOC 1740Z 062DEG 10KT 3656 8066
LocontoSpecial Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT TUE JUL 18 2017
NCZ001-019-181845-
Ashe-Wilkes-
202 PM EDT TUE JUL 18 2017
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES AND SOUTHEASTERN ASHE COUNTIES...
At 201 PM EDT, a strong thunderstorm was located over Mc Grady,
moving southwest at 5 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Laurel Springs...
Glendale Springs...
Wilbar...
Mc Grady...
and Millers Creek.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3632 8152 3645 8129 3643 8126 3641 8127
3641 8126 3640 8127 3639 8124 3637 8125
3636 8125 3639 8121 3633 8113 3613 8128
TIME...MOT...LOC 1801Z 042DEG 5KT 3634 8128
LocontoSpecial Weather Statement National Weather Service BLACKSBURG VA 207 PM EDT TUE JUL 18 2017 VAZ018-WVZ044-181900- Craig-Monroe- 207 PM EDT TUE JUL 18 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CRAIG AND EAST CENTRAL MONROE COUNTIES... At 207 PM EDT, a strong thunderstorm was located near Craig Springs, moving southwest at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... New Castle... Paint Bank... Sinking Creek... Craig Springs... and Waiteville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3763 8023 3748 8005 3735 8026 3749 8045 TIME...MOT...LOC 1807Z 042DEG 5KT 3752 8022 Loconto
The Roanoke radar (KFCX), 35 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
9 hail, 8 thunderstorm wind. Local standard time, as filed.
Hail ranging from penny to quarter-size in diameter was observed falling on Egg Farm Road.
Multiple trees were blown down by thunderstorm winds in the community of Gretna.
One tree was blown down by thunderstorm winds along Dickerson Road, while another was blown down along Main Street.
Thunderstorm winds blew done one tree near the intersection of Meadville Road at Chatham Road, and another tree was blown down on Asbury Road near the intersection with Meadville Road.
Multiple trees were blown down by thunderstorm winds along Tolers Ferry Road.
One tree fell along Howard P. Anderson Road, a second fell along Maple Avenue which landed on top of a house, and a third tree fell along Mountain Road.
A large tree was blown down by thunderstorm winds along Cage Trail.
Thunderstorm winds blew down one tree near the intersection of Kerns Mill Road at Bluebell Lane, and another was blown down along Block Melon Road.
Two pine trees were blown down by thunderstorm winds along Rocksprings Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701294, 701297, 701286, 701287, 701289, 701290, 701291, 701292, 701299, 701306, 701327, 701325, 701314, 701309, 701330, 701304, 701301.